Functional Aesthetic Treatment of Patient With Phenytoin-Induced Gingival Overgrowth
MetadataShow full item record
Gingival overgrowth (GO) may be related to the frequent use of certain medications, such as cyclosporin, phenytoin (PHT), and nifedipine, and is therefore denominated drug-induced GO. This article reports a case of a patient who with chronic periodontitis made use of PHT and presented generalized GO. A 30-year-old man with GO was referred to the clinic of the Universidade Estadual Paulista, Brazil. The complaint was poor aesthetics because of the GO. The patient had a medical history of a controlled epileptic state, and PHT was administered as an anticonvulsant medication. The clinical examination showed generalized edematous gingival tissues and presence of bacterial plaque and calculus on the surfaces of the teeth. The diagnosis was GO associated with PHT because no other risk factors were identified. Treatment consisted of meticulous oral hygiene instruction, scaling, root surface instrumentation, prophylaxis, and daily chlorhexidine mouth rinses. After this stage, periodontal surgery was performed, and histopathologic evaluation was made. The patient has been under control for 3 years after the periodontal surgery, and up to the present time, there has been no recurrence. It can be concluded that PHT associated with the presence of irritants favored gingival growth and that the association of nonsurgical and surgical periodontal therapies was effective in the treatment of GO. Besides, motivating the patient to maintain oral hygiene is a prerequisite for the maintenance of periodontal health.